If you are diagnosed with an infection, such as pneumonia, a bronchial or sinus infection, a urinary tract infection or prostate infection, chances are good that your doctor will prescribe ciprofloxacin (Cipro), levofloxacin (Levaquin), moxifloxacin (Avelox) or some other antibiotic in the class of drugs known as fluoroquinolones (pronounced "flor-o-KWI-na-lones").
These antibiotics are among the most commonly prescribed antibiotics in the US. Known as broad-spectrum antibiotics because they kill so many different types of bacteria, fluoroquinolones are generally recommended for infections that don't respond to other antibiotics.
The danger: In rare cases, fluoroquinolones can cause a variety of unusual (and sometimes devastating) side effects that patients and many doctors—don't associate with antibiotics.
What you need to know…
The Risk For Side Effects
The fluoroquinolones have roughly the same frequency of side effects as other antibiotics. For example, 6% to 35% of patients who take a penicillin antibiotic experience one or more side effects such as upset stomach or diarrhea. And some people are allergic to penicillin and can't take it at all. For the various fluoroquinolones, 3% to 40% of patients experience side effects.
What makes the fluoroquinolones unique is that infrequent side effects can be so unusual and often more severe than those caused by other antibiotics. Worse, some of these side effects can persist for months or even years after a medication is used.
Several different drugs in this class have been withdrawn from the market because of dangerous side effects-for example, sparfloxacin (Zagam) was withdrawn from the US market in 2001 in part because of heartbeat irregularities...and trovafloxacin (Trovan) in 1999 because of liver damage.
In addition, in 2008, the FDA ordered the manufacturers of fluoroquinolones to include a "black box' warning about the risk for tendonitis and tendon rupture tearing of a tendon). Some of these drugs also carry warnings about peripheral neuropathy (pain and/or tingling and weakness/numbness due to nerve damage), central nervous system (CNS) disorders and psychological problems, such as panic attacks.
What To Watch For
When a side effect occurs from a fluoroquinolone antibiotic, it usually starts within a few days or even after a single dose. However, while tendonitis or tendon rupture might develop within a matter of days, in some people, it may not occur until several months have passed (even after you've stopped taking the drug). Main risks…
- Gastrointestinal (GI) discomfort, such as abdominal pain, nausea, diarrhea, etc. GI symptoms occur in 2% to 20% of patients. A probiotic may help ease GI side effects.
- Musculoskeletal problems. About 1% of patients will experience pain, stiffness or swelling of one or more joints. Tendon problems, including tendon rupture, may occur in any tendon but tend to affect the Achilles tendon in the ankle...or tendons in the shoulder or hand. The risk for an Achilles tendon rupture is estimated to be four times higher in patients taking one of these drugs than in those who don't.
- CNS disorders, such as dizziness-and, less often, seizures-occur in about 1% to 2% of patients. Hallucinations and psychosis can occur but are extremely rare.
How To Minimize The Risks
Even though the potential side effects from fluoroquinolones may sound frightening, these powerful medications often can eliminate resistant organisms that cannot be controlled with other drugs. For some patients with serious, antibiotic-resistant infections, including some types of pneumonia, sinusitis, bronchitis, bladder infection, etc., the risk for side effects may be outweighed by the ability to treat the serious infection.
My viewpoint: Most patients should take these drugs only if they have an infection that hasn't responded to safer antibiotics or if their doctors are sure that the infection requires "big gun" treatment offered by a broad-spectrum antibiotic. Also important…
- Make sure that you need an antibiotic in the first place. They are among the most prescribed-and, in many cases, overprescribed—medications in the US. The majority of ear, sinus and respiratory infections are caused by viruses, not bacteria. Yet doctors routinely prescribe antibiotics "just to be safe." Don't take any antibiotic unless it's really necessary.
- Ask about testing. Laboratory cultures (taken from a throat swab, for example) are used to identify infection-causing bacteria and determine the best treatment.
Ideally, every patient should undergo such tests before taking a powerful antibiotic, but this isn't always possible. Tests take time, and some infections need immediate treatment. And, in many cases, doctors can identify an infection, with good accuracy, just by examining a patient. Prescribing an antibiotic without testing makes sense in these situations, particularly when the antibiotic is unlikely to cause serious side effects. But the fluoroquinolones are too risky for this.
Helpful: Ask your doctor how he/she knows that you need one of these drugs--and if you should have tests to confirm the diagnosis.
- Avoid repeated use. These drugs appear to have cumulative toxicities. Patients who have taken a fluoroquinolone in the past and had side effects may get "sensitized" and be more likely to have side effects the next time they take the same drug or any other fluoroquinolone.
- Be alert for side effects. If you're taking a fluoroquinolone antibiotic, call your doctor promptly if you notice any unexplained symptom that could be a side effect of the drug. If your doctor does not change the medication or give you a reasonable explanation, don't hesitate to get a second opinion. And remember, if your doctor prescribes a fluoroquinolone, always ask if a safer antibiotic can be tried first.